5 Things you need to know about effects of Opioid Withdrawals

on Wednesday, 17 December 2014. Posted in Breaking News

Abuse of prescription opioid painkillers can be a very dangerous addictive habit. Even if you avoid a life-threatening overdose, it can greatly harm your body, and develop a sense of tolerance and dependence that will leave you unable to function without it.

So learning how to overcome this addiction will, in the long run, be very helpful for your health, happiness, and well-being. However, if you have been misusing opioids for a while, your body may have developed a sense of dependence that will make an abrupt cessation of use a potentially painful process.

Here are some things to keep in mind about opioid withdraw, so you can be aware and prepared when either going through recovery or helping someone else.

1) Be gentle with yourself

Your withdraw is going to be difficult process, and one that will be an all-consuming process that could bring up a lot of hard feelings. Get some time off work, and get away from other responsibilities so you can truly focus all your attention on doing whatever it takes to make it through and get better.

While checking into a rehab facility can offer some helpful personalized care, you may also choose to go thorough things at home, but either way, put some thought into making your settings as comfortable as possible.

2) Not all the withdraw symptoms will come at once

Depending on the specific drug you are using, and your own biological factors, it may take a certain amount of time for the drug to leave your system and the feelings of withdraw to begin. Heroin departs from the system in less then 12 hours, while methadone may take up to a 36 hours.

The initial withdraw symptoms usually come in a day after use, and generally include minor feelings of sickness or physically out-of-sorts. Common initial withdraw symptoms include muscle aches, restlessness, anxiety, tears, a runny nose, and excessive sweating.

After a day or two, the symptoms may worsen, and may get more unpleasant and painful, including diarrhea, cramps, nausea, blurry vision, and a rapid heartbeat.

3) You don't have to deal with the symptoms without help

Simply trying to quit on your own "cold turkey" might be a very hard and painful process, but fortunately, health care professionals can offer guidance and support. Each person's withdraw might look a little bit different, and so it is helpful to consult with a doctor, or a detox facility to manage your pain, and make the process safe and more effective.

Carefully monitor your side effects get too extreme or dangerous, so a doctor can keep things from getting life-threating. In addition, the support of a group or a sponsor can be a useful way to know how to deal with your withdraw and know how to respond in the best way possible.

4) It is important to take care of yourself, and relieve the pain as much as possible

There are a lot of options at your disposal for relieving the pain of the symptoms so that things become more bearable. Making sure the doses are appropriate, you can turn to over the counter medicines to treat diarrhea (with Imodium), antihistamines, and mild pain relievers like Tylenol and Advil.

Some people have also found relief through alternative, herbal medicines and acupuncture. If you feel like you would need even more aid then these medications can provide, you can ask your health care provider about some other drugs that have been shown to provide relief from withdraw symptoms, such as Clonidine to reduce sweating, chills, and anxiety, Subutex to reduce the pains of withdraw.

One substance you should avoid is alcohol, since it can further dampen your mood and disrupt your ability to sleep.

5) No matter how bad the withdraw symptoms get, they don't last forever

Withdraw symptoms usually begin to lighten in intensity within about 72 hours. It generally takes about a week before you are feeling "back to normal," and therefore ready to begin the process of being truly recovered and a sober.

Although unpleasant and painful, withdraw will not last forever, and is hardly ever really life-threating. Withdraw is merely a sign that you have been misusing and harming your body for a long time, and now must work to "set the clock back" in order to break your dependence and start the journey of living a free, healthy life.

Although at first it may be hard to think of going without the drug-induced euphoria, in the end, you are going to be able to have a far more joy-filled life free if you live free of substance abuse.

 

Comment Via Facebook